Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 331, NWS Jacksonville, FL

August 8, 1998Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 8, 1998, 4:24 PM EDT for Suwannee County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 1998, 4:24 PM EDT (20:24 UTC)
Expired
Aug 8, 1998, 5:25 PM EDT
In force
61 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Suwannee County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 082024
SVRJAX
FLC121-082125-

BULLETIN
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EDT SAT AUG 8 1998

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 525 PM EDT


* AT 420 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PINE MOUNT MOVING NORTHEAST AT 10
  MPH.

* THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
  PINE MOUNT BY 430 PM EDT
  HOUSTON BY 440 PM EDT
  WELLBORN BY 445 PM EDT

* ADDITIONAL SEVERE THUNDERSTORMS ARE ALSO LIKELY AND COULD AFFECT THE
  LIVE OAK AREA BY 445 PM EDT. REMAIN ON THE ALERT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

MOHLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:45 AM EDT, 6 hours 39 minutes earlier.

Area forecast discussion, Aug 8, 9:45 AM EDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT SAT AUG 8 1998

PLENTY OF CONVECTION WELL OFFSHORE THIS MRNG...WITH ISOLATED ACTIVITY
JUST N OF MY CWA AND MOVING N. WITH THIS MUCH ACTIVITY OFFSHORE WILL
SEE IT TRANSLATE TO A BUSY AFTRN/EVE ACROSS THE CWA AND CONVECTION
DEVELOPS INLAND DURING THIS TIME. PRECIPITABLE WATER OVER 2 INCHES AT
JAX AND THIS MOISTURE SHOWS UP WELL ON WATER VAPOR SATELLITE PIX OVER
THE AREA IN WAKE OF UPPER LOW OVER NE GA/W NC AND W SC WHICH IS MOVING
NNE. BECAUSE OF SUCH A HIGH MOISTURE CONTENT WILL SEE HEAVY RAINS IN
MANY AREAS THIS AFTRN/EVE. SEVERE THREA IS SMALL...BUT WITH CAPE OVER
3000 AND LI -6 WILL HAVE SOME PULSE SEVERE TSTMS JUST LIKE YESTERDAY.

WILL LEAVE POPS AS IS IN NE FL...BUT WILL MENTION AS MOSTLY INLAND FOR
COASTAL COUNTIES AS SEA BREEZE PUSHES WELL INLAND. ATL MAY WANT TO
CONSIDER BUMPING POPS UP TO 50 OR 60% WITH SUCH HIGH MOISTURE.

H8 TEMPS AT JAX DOWN 1.5 DEGREES CELCIUS SINCE 12Z FRI MRNG SO TEMPS
NO HIGHER THAN YESTERDAY. WITH ONSHORE WIND WILL SEE A RANGE FROM
COAST TO INLAND.

ONLY A SLIGHT CHANCE OF RIP CURRENTS TODAY AS SWELLS ARE TOO SMALL AT
LESS THAN 2 FEET. NO CHANGES IN CWF.

MOHLIN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:08 PM EDTSevere Thunderstorm WarningJAXClay, Duval62 min
Aug 8, 2:24 PM EDTSevere Thunderstorm WarningJAXBradford, Union61 min
Aug 8, 2:47 PM EDTSevere Thunderstorm WarningJAXAlachua33 min
Aug 8, 2:47 PM EDTTornado WarningJAXAlachua33 min
Aug 8, 2:52 PM EDTSevere Thunderstorm WarningJAXMarion63 min
Aug 8, 2:56 PM EDTSevere Thunderstorm WarningJAXGilchrist64 min
Aug 8, 3:18 PM EDTSevere Thunderstorm WarningJAXSuwannee62 min
Aug 8, 3:22 PM EDTSevere Thunderstorm WarningJAXAlachua63 min
Aug 8, 3:57 PM EDTSevere Thunderstorm WarningJAXMarion63 min
Aug 8, 5:39 PM EDTTornado WarningJAXMarion46 min
Aug 8, 6:35 PM EDTFlash Flood WarningJAXMarion3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.